Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 14, 2016, 9:18 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 9:18 PM CDT (02:18 UTC)
- Expired
- Jul 14, 2016, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
947
WUUS54 KMAF 150218
SVRMAF
TXC301-475-495-150300-
/O.NEW.KMAF.SV.W.0192.160715T0218Z-160715T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WINKLER COUNTY IN WESTERN TEXAS...
NORTH CENTRAL WARD COUNTY IN WESTERN TEXAS...
SOUTHEASTERN LOVING COUNTY IN WESTERN TEXAS...
* UNTIL 1000 PM CDT
* AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
WINKLER COUNTY AIRPORT...OR 13 MILES EAST OF MENTONE...MOVING SOUTH
AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WINKLER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3191 10350 3191 10326 3163 10313 3163 10349
TIME...MOT...LOC 0218Z 351DEG 34KT 3175 10338
HAIL...1.75IN
WIND...70MPH
$$
121 follow-up statement
462
WWUS54 KMAF 150244
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT THU JUL 14 2016
TXC301-475-495-150300-
/O.CON.KMAF.SV.W.0192.000000T0000Z-160715T0300Z/
WINKLER TX-WARD TX-LOVING TX-
944 PM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN WINKLER...NORTH CENTRAL WARD AND SOUTHEASTERN LOVING
COUNTIES...
AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF WINKLER COUNTY AIRPORT...OR 13 MILES EAST OF MENTONE...MOVING
SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINKLER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3191 10350 3191 10326 3163 10313 3163 10349
TIME...MOT...LOC 0243Z 351DEG 21KT 3171 10338
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:28 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 14, 8:28 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 828 PM CDT THU JUL 14 2016 .UPDATE... Updated the forecast to increase PoPs through midnight. && .DISCUSSION... Convection has been more persistant than was expected earlier today. A strong outflow boundary has developed and is passing through the area providing enough lift to maintain convection. Therefore have increased PoPs through this evening, especially in the eastern zones where moisture is deepest. Activity should diminish after midnight. Hennig && .PREV DISCUSSION... /issued 557 PM CDT THU JUL 14 2016/ DISCUSSION... See aviation discussion below. AVIATION... VFR conditions are expected at the west Texas and southeast New Mexico terminals the next 24 hours. A couple of surface troughs are expected to produce a few thunderstorms across portions of southeast New Mexico and the northwest Permian Basin and along and just east of the Guadalupe and Davis Mountains this evening. Confidence was not high enough to mention at any of the terminals, however. Activity should diminish by late this evening. More storms possible Friday afternoon in similar areas. Winds will generally be southeast at 10 to 20 mph and gusty at times. 12 PREV DISCUSSION... /issued 246 PM CDT THU JUL 14 2016/ DISCUSSION... WV imagery shows the upper ridge centered over the U.S./Mexico border, from the west coast into Texas, resulting in another afternoon of triple-digit highs across much of West Texas and Southeast New Mexico. Today marks day 12 of KMAF's 38-day climatological peak, but a little relief may be on the way over the next few days as the ridge dislodges from its current position. Models don't move it much over the next 48 hours, but do begin bringing thicknesses down after today, for a downward trend in temps. Therefore, the Heat Advisory will be allowed to expire this evening as scheduled, and it does not look to be required thru the extended. After around 48 hours, an upper trough begins digging into the NW CONUS, and this will push the ridge east, to the Arklatex by Sunday night, and then to the Texas/OK Panhandles by midweek. Not only will thicknesses continue to decrease thru this time before leveling out, but sfc flow will back a little as easterlies take hold, allowing temps most areas to drop below the century mark Monday into the extended. Temps should remain above-normal, however. Unfortunately, chances of rain remain slim-to-none. The low-lvl theta-e ridge will continue to orient SW-NE over the region the next couple of days, assisting diurnal convection in upslope flow over the higher terrain each afternoon. but models weaken or dissolve this feature after 48 hours or so, so the extended looks dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 77 103 74 101 / 40 10 10 0 Carlsbad 74 102 73 102 / 20 20 20 10 Dryden 78 98 74 97 / 20 0 0 0 Fort Stockton 77 102 76 101 / 20 10 0 0 Guadalupe Pass 75 98 72 97 / 20 20 20 10 Hobbs 74 98 72 99 / 20 10 20 0 Marfa 64 97 65 96 / 20 20 10 10 Midland Intl Airport 78 103 76 102 / 30 10 10 0 Odessa 79 101 77 101 / 30 10 10 0 Wink 77 104 76 103 / 20 10 20 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 12/10
Hazardous weather outlook, Jul 14, 1:28 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT THU JUL 14 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 128 PM CDT THU JUL 14 2016 /1228 PM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HEAT ADVISORY CONTINUES THROUGH EARLY THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS, WESTERN AND CENTRAL PERMIAN BASIN, PARTS OF THE TRANS PECOS, DAVIS AND APACHE MOUNTAINS, AND BIG BEND AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER THE DAVIS MOUNTAINS AND MARFA PLATEAU, WITH MORE ISOLATED STORMS FARTHER NORTH INTO SOUTHEAST NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN. THE GREATEST CONCERN WITH STRONGER STORMS WILL BE THE POTENTIAL FOR STRONG, DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 14, 8:01 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUL 14 2016
TXZ050-051-061-062-150130-
ANDREWS TX-ECTOR TX-MARTIN TX-MIDLAND TX-
801 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND...NORTHEASTERN ECTOR AND SOUTHWESTERN MARTIN
COUNTIES UNTIL 830 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF MIDLAND...MOVING SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...MIDLAND INTERNATIONAL AIR AND SPACE PORT AND MIDLAND
AIRPARK.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 132 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3193 10204 3197 10237 3227 10230 3218 10211
3207 10196
TIME...MOT...LOC 0100Z 028DEG 31KT 3216 10226
12Local storm report, Jul 14, 8:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 2 WNW TARZAN 32.32N 102.01W
07/14/2016 M61 MPH MARTIN TX MESONET
&&
DHLocal storm report, Jul 14, 8:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 E ANDREWS 32.32N 102.51W
07/14/2016 M58 MPH ANDREWS TX MESONET
&&
DHSpecial weather statement, Jul 14, 8:30 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT THU JUL 14 2016
TXZ062-150215-
MIDLAND TX-
830 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND COUNTY UNTIL
915 PM CDT...
AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENWOOD...MOVING SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENWOOD AND SPRABERRY.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 146 AND 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3178 10190 3179 10204 3194 10203 3208 10195
3207 10183 3199 10178 3180 10180
TIME...MOT...LOC 0129Z 240DEG 34KT 3200 10192
12Special weather statement, Jul 14, 8:41 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 841 PM CDT THU JUL 14 2016 TXZ060-150215- WINKLER TX- 841 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER COUNTY UNTIL 915 PM CDT... AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KERMIT...MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KERMIT AND WINK. LAT...LON 3195 10318 3198 10297 3168 10289 3167 10317 TIME...MOT...LOC 0141Z 351DEG 34KT 3189 10307 12
Special weather statement, Jul 14, 8:54 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU JUL 14 2016
TXZ059-060-150245-
WINKLER TX-LOVING TX-
854 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER AND EASTERN
LOVING COUNTIES UNTIL 945 PM CDT...
AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINKLER COUNTY AIRPORT...OR 8 MILES NORTHWEST OF WINK...MOVING SOUTH
AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINKLER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3195 10353 3191 10318 3167 10318 3167 10349
3181 10360
TIME...MOT...LOC 0153Z 351DEG 34KT 3183 10327
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:04 PM CDT | Special Weather Statement | MAF | Winkler | 41 min |
| Jul 14, 8:01 PM CDT | Special Weather Statement | MAF | Martin | 29 min |
| Jul 14, 8:30 PM CDT | Special Weather Statement | MAF | Midland | 45 min |
| Jul 14, 8:41 PM CDT | Special Weather Statement | MAF | Winkler | 34 min |
| Jul 14, 8:54 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| Jul 14, 8:59 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Jul 14, 9:54 PM CDT | Areal Flood Advisory | MAF | Loving, Winkler | 3 hr |
| Jul 14, 10:42 PM CDT | Areal Flood Advisory | MAF | Ward | 3 hr |
| Jul 15, 1:53 PM CDT | Special Weather Statement | MAF | 67 min | |
| Jul 15, 2:11 PM CDT | Special Weather Statement | MAF | Pecos | 49 min |
| Jul 15, 5:13 PM CDT | Special Weather Statement | MAF | Scurry | 32 min |
| Jul 15, 6:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.